Advertisement

Diophantine Encoding

  • Craig Smoryński
Part of the Universitext book series (UTX)

Abstract

The main goal of the present chapter is to prove the effective unsolvability of the general problem of deciding which Diophantine equations have solutions. Once we’ve reached this goal, we will take a look at some applications and refinements. First, however, we must state clearly what the problem involves, i.e., what a Diophantine equation is. That, in part, is the purpose of the present section.

Keywords

Diophantine Equation Binomial Coefficient Polynomial Expression Register Machine Exponential Polynomial 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Reading List

  1. Martin Davis, Juriĭ Matijasevič, and Julia Robinson, “Hilbert’s tenth problem. Diophantine equations: positive aspects of a negative solution”, in: Felix Browder, ed., Mathematical Developments Arising from Hilbert Problems, AMS, Providence, 1976.Google Scholar

§1

  1. 1.
    I.G. Bashmakova, Diophant und diophantische Gleichungen, UTB-Birkhäuser, Basel, 1974.zbMATHGoogle Scholar
  2. 2.
    Eric Temple Bell, The Development of Mathematics, McGraw-Hill, New York, 1940.Google Scholar
  3. 3.
    David Hilbert, “Mathematische Probleme”, Arch. f. math. u. Phys. (3) 1 (1901), 44–63; reprinted in: David Hilbert, Gesammelte Abhandlungen III, Springer-Verlag, Berlin, 1935; English translation in: Felix Browder, ed., Mathematical Developments Arising from Hilbert Problems, AMS, Providence, 1976.zbMATHGoogle Scholar
  4. 4.
    François Viète, The Analytic Art, Kent State U. Press, Kent (Ohio), 1983.zbMATHGoogle Scholar
  5. 5.
    Kurt Vogel, “Diophantus of Alexandria”, Dictionary of Scientific Biography, Scribners, New York, 1971.Google Scholar
  6. 6.
    André Weil, Number Theory: An Approach through History; From Hammurapi to Legendre, Birkhäuser, Boston, 1984.CrossRefzbMATHGoogle Scholar

§2

  1. 1.
    Martin Davis, Hilary Putnam, and Julia Robinson, “The decision problem for exponential Diophantine equations”, Annals of Math. 74 (1961), 425–436.CrossRefzbMATHMathSciNetGoogle Scholar
  2. 2.
    Georg Kreisel, Review # A3061, Math Reviews 24 (1962); reprinted in: WJ. LeVeque, ed., Reviews in Number Theory V, AMS, Providence, 1974 (review U05-14).Google Scholar

§3

  1. 1.
    Wolfgang M. Schmidt, “Approximation to algebraic numbers”, L’Enseignement mathém. (2) 17 (1971), 187–253.zbMATHGoogle Scholar
  2. 2.
    Kenneth B. Stolarsky, Algebraic Numbers and Diophantine Approximation, Marcel Dekker, New York, 1974.zbMATHGoogle Scholar
  3. 3.
    Juriĭ Matijasevič, “On recursive unsolvability of Hilbert’s tenth problem”, in: L. Henkin, A. Joja, G. Moisil, and P. Suppes, eds., Logic, Methodology and Philosophy of Science IV, North-Holland, Amsterdam, 1973.Google Scholar
  4. 4.
    CD. Olds, Continued Fractions, MAA, 1963.Google Scholar
  5. 5.
    Adolf Hurwitz and Nikolaos Kritikos, Lectures on Number Theory, Springer-Verlag, New York, 1986.zbMATHGoogle Scholar
  6. 6.
    David Eugene Smith, A Source Book in Mathematics, I, Dover, New York, 1959. Finally, the reference on the secant function promised in the text isGoogle Scholar
  7. 7.
    V. Frederick Rickey and Philip M. Tuchinsky, “An application of geography to mathematics: history of the integral of the secant”, Math. Magazine 53 (1980), 162–166.CrossRefzbMATHMathSciNetGoogle Scholar

§5

  1. 1.
    Gregory V. Chudnovsky, “Some Diophantine problems”, in: Gregory V. Chudnovsky, Contributions to the Theory of Transcendental Numbers, AMS, Providence, 1984.CrossRefGoogle Scholar
  2. 2.
    Alfred Rupert Hall, Philosophers at War, Cambridge, 1980.Google Scholar
  3. 3.
    Raymond Wilder, Mathematics as a Cultural System, Pergamon Press, Oxford, 1981.zbMATHGoogle Scholar

§6

  1. 1.
    Dorothy Bollman and Miguel Laplaza, “Some decision problems for polynomial mappings”, Theoretical Comp. Sci. 6 (1978), 317–325.CrossRefzbMATHMathSciNetGoogle Scholar
  2. 2.
    Jan Denef, “Hilbert’s tenth problem for quadratic rings”, Proc. AMS 48 (1975), 214–220.zbMATHMathSciNetGoogle Scholar
  3. 3.
    Jan Denef and Leonard Lipschitz, “Diophantine sets over some rings of algebraic integers”, J. London Math. Soc. (2) 18 (1978), 385–391.CrossRefzbMATHMathSciNetGoogle Scholar
  4. 4.
    Jan Denef, “Diophantine sets over algebraic number rings II”, Trans. AMS 257 (1980), 227–236.CrossRefzbMATHMathSciNetGoogle Scholar
  5. 5.
    Daniel Richardson, “Some undecidable problems involving functions of a real variable”, J. Symbolic Logic 33 (1968), 514–520.CrossRefzbMATHMathSciNetGoogle Scholar
  6. 6.
    Paul S. Wang, “The undecidability of the existence of zeros of real elementary functions”, J. Assoc. Comp. Mach. 21 (1984), 586–589.CrossRefGoogle Scholar
  7. 7.
    Andrew Adler, “Some recursively unsolvable problems in analysis”, Proc. AMS 22 (1969), 523– 526.CrossRefzbMATHGoogle Scholar
  8. 8.
    Bruno Scarpellini, “Zwei unentscheidbare Probleme der Analysis”, Zeitschr. f. math. Logik 9 (1963), 265–289.zbMATHMathSciNetGoogle Scholar
  9. 9.
    JP. Jones, D. Sato, H. Wada, D. Wiens, “Diophantine representation of the set of prime numbers”, Amer. Math. Monthly 83 (1976), 449–464.CrossRefzbMATHMathSciNetGoogle Scholar

§7

  1. 1.
    Andrew Adler, “A reduction of homogeneous Diophantine problems”, J. London Math. Soc. (2) 3 (1971), 446–448.CrossRefzbMATHMathSciNetGoogle Scholar
  2. 2.
    D.J. Lewis, “Diophantine equations: p-adic methods”, in: W.J. LeVeque, ed., Studies in Number Theory, Prentice-Hall, Englewood Cliffs (N.J.), 1969.Google Scholar
  3. 3.
    Carl Ludwig Siegel, “Zur Theorie der quadratischen Formen”, Göttinger Nachrichten (1972), 21–46.Google Scholar

§8

  1. 1.
    K. Chandrasekharan, Introduction to Analytic Number Theory, Springer-Verlag, New York, 1968.CrossRefzbMATHGoogle Scholar
  2. 2.
    Melvyn Hausner, “Applications of a simple counting technique”, Amer. Math. Monthly 90 (1983), 127–129.CrossRefzbMATHMathSciNetGoogle Scholar

§9

  1. 1.
    James P. Jones and Juriĭ Matijasevič, “Register machine proof of the theorem on exponential Diophantine representation of enumerable sets”, J. Symbolic Logic 49 (1984), 818–829.CrossRefzbMATHMathSciNetGoogle Scholar
  2. 2.
    C. Smorynski, “A note on the number of zeros of polynomials and exponential polynomials”, J. Symbolic Logic 42 (1977), 99–106.CrossRefzbMATHMathSciNetGoogle Scholar

§10

  1. 1.
    Juriĭ Matijasevič, “Algorithmic undecidability of exponential Diophantine equations in three unknowns”, (Russian), in: Studies in the Theory of Algorithms and Mathematical Logic, (Russian), Nauka, Moscow, 1979; English translation: Selecta Math. Sov. 3 (1983/84), 223–232.Google Scholar
  2. 2.
    James P. Jones and Juriĭ Matijasevič, “A new representation for the symmetric binomial coefficient and its applications”, Annales des Sciences Math. du Quebec Google Scholar
  3. 3.
    Juriĭ Matijasevič and Julia Robinson, “Reduction of an arbitrary Diophantine equation to one in 13 unknowns”, Acta Arith. 27 (1975), 521–553.zbMATHMathSciNetGoogle Scholar
  4. 4.
    James P. Jones, “Universal Diophantine equations”, J. Symbolic Logic 47 (1982), 549–571.CrossRefzbMATHMathSciNetGoogle Scholar
  5. 5.
    Godfrey Harald Hardy, Orders of Infinity; the ‘Infinitärcalcül’ of Paul de Bois-Reymond, 2nd. ed., Cambridge, 1924.Google Scholar
  6. 6.
    Daniel Richardson, “Solution of the identity problem for integral exponential functions”, Zeitschr. f. math. Logik 15 (1969), 333–340.zbMATHGoogle Scholar
  7. 7.
    Andrzej Ehrenfeucht, “Polynomial functions with exponentiation are well-ordered”, Alg. Universalis 3 (1973), 261–262.CrossRefzbMATHMathSciNetGoogle Scholar
  8. 8.
    Hilbert Levitz, “Decidability of some problems pertaining to base 2 exponential Diophantine equations”, Zeitschr. f. math. Logik 31 (1985), 109–115.MathSciNetGoogle Scholar
  9. 9.
    James P. Jones, Hilbert Levitz, and Alex J. Wilkie, “Classification of quantifier prefixes over exponential Diophantine equations”, Zeitschr. f. math. Logik Google Scholar
  10. 10.
    J.W.S. Cassels, “Explicit results on the arithmetic of curves of higher genus”, Russian Math. Surveys 40 #4 (1985), 43–48.CrossRefzbMATHMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1991

Authors and Affiliations

  • Craig Smoryński
    • 1
  1. 1.WestmontUSA

Personalised recommendations